A common antidepressant weakens or cancels the beneficial effects of a standard treatment for breast cancer, according to a study released Tuesday.
Women who take the mood drug paroxetine -- better known by its brand names Paxil and Seroxat -- at the same time as the breast cancer medication tamoxifen face an increased risk of death, researchers reported.
The antidepressant alone has no impact on the course of the disease but should not be taken at the same time as anti-cancer drug, the study recommended.
Tamoxifen significantly improves survival for the dominant type of breast cancer, the most commonly diagnosed cancer in women worldwide.
But to work properly, it must be converted by the liver into an active metabolite, the chemical that remains after a drug is broken down by the body.
It was previously suspected that antidepressants that boost the release of the naturally occurring neurotransmitter serotonin, such as paroxetine, might interfere with this process.
To find out, Catherine Kelly and colleagues at the Institute for Clinical Evaluative Sciences in Toronto, Canada investigated the health care records of 2,430 women with breast cancer who had received tamoxifen from 1993 to 2005.
About 30 percent of these women also received an antidepressant -- paroxetine more than any other -- at the same time, often prescribed over long periods to help patients cope with the stress of battling the deadly disease.
The use of paroxetine in combination with tamoxifen resulted in an increased long-term risk of breast cancer death -- approximately one additional fatality after five years of illness for every 20 women treated.
"These results highlight a drug interaction that is extremely common, widely underappreciated and potentially life-threatening, yet uniformly avoidable," said David Juurlink, a co-author or the study.
Tamoxifen is prescribed to women who have so-called estrogen-receptor positive breast cancer, which accounts for up to 80 percent of all cases of the disease.
Explore further: Chronic inflammation linked to 'high-grade' prostate cancer